Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 151, NWS Cleveland, OH

October 23, 2020Holmes County, Stark County, Wayne County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Oct 23, 2020, 8:45 PM EDT for Holmes County, Stark County, Wayne County, Ohio. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2020, 8:45 PM EDT (00:45 UTC)
Expired
Oct 23, 2020, 9:45 PM EDT
In force
60 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Holmes County, OH, Stark County, OH, Wayne County, OH

The radar

The Cleveland radar (KCLE), 87 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2020-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2020-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1593 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

613 
WUUS51 KCLE 240045
SVRCLE
OHC075-151-169-240145-
/O.NEW.KCLE.SV.W.0151.201024T0045Z-201024T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
845 PM EDT Fri Oct 23 2020

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Stark County in northeastern Ohio...
  Southeastern Wayne County in northeastern Ohio...
  Northeastern Holmes County in northeastern Ohio...

* Until 945 PM EDT.

* At 845 PM EDT, a severe thunderstorm was located near Mount Eaton,
  or 9 miles northeast of Millersburg, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Canton, Millersburg, Massillon, Alliance, North Canton, Louisville,
  Minerva, Brewster, Navarre, Dalton, Waynesburg, East Sparta,
  Holmesville, Wilmot, Mount Eaton, Winesburg, East Canton, Apple
  Creek, Beach City and Meyers Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4054 8198 4073 8199 4097 8109 4073 8109
      4072 8123 4065 8124 4065 8144 4066 8144
      4063 8167 4058 8166
TIME...MOT...LOC 0045Z 252DEG 38KT 4068 8182 

HAIL...1.00IN
WIND...60MPH
 
$$

Sefcovic
2 follow-up statements
909 
WWUS51 KCLE 240110
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
910 PM EDT Fri Oct 23 2020

OHC075-169-240120-
/O.CAN.KCLE.SV.W.0151.000000T0000Z-201024T0145Z/
Wayne OH-Holmes OH-
910 PM EDT Fri Oct 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAYNE AND
NORTHEASTERN HOLMES COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4063 8165 4082 8165 4097 8109 4073 8109
      4072 8123 4065 8124 4065 8144 4066 8144
TIME...MOT...LOC 0110Z 251DEG 40KT 4077 8142 

$$

OHC151-240145-
/O.CON.KCLE.SV.W.0151.000000T0000Z-201024T0145Z/
Stark OH-
910 PM EDT Fri Oct 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR STARK COUNTY...

At 910 PM EDT, a severe thunderstorm was located near Canton, moving
east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines.

Locations impacted include...
Canton, Massillon, Alliance, North Canton, Louisville, Minerva,
Brewster, Navarre, Waynesburg, East Sparta, Wilmot, East Canton,
Beach City, Meyers Lake, Hills And Dales, Robertsville, Maximo and
Perry Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4063 8165 4082 8165 4097 8109 4073 8109
      4072 8123 4065 8124 4065 8144 4066 8144
TIME...MOT...LOC 0110Z 251DEG 40KT 4077 8142 

HAIL...1.00IN
WIND...60MPH
 
$$

Campbell
179 
WWUS51 KCLE 240137
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
937 PM EDT Fri Oct 23 2020

OHC151-240147-
/O.EXP.KCLE.SV.W.0151.000000T0000Z-201024T0145Z/
Stark OH-
937 PM EDT Fri Oct 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR STARK COUNTY WILL EXPIRE AT
945 PM EDT...
        
The storm which prompted the warning has weakened below severe 
limits, and is exiting the warned area. Therefore, the warning will 
be allowed to expire.  However gusty winds are still possible with 
this thunderstorm.

LAT...LON 4063 8165 4082 8165 4097 8109 4073 8109
      4072 8123 4065 8124 4065 8144 4066 8144
TIME...MOT...LOC 0137Z 252DEG 38KT 4084 8113 

$$

Sefcovic

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 7:55 PM EDT, 50 minutes earlier.

Area forecast discussion, Oct 23, 7:55 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
755 PM EDT Fri Oct 23 2020

.SYNOPSIS...
As a low moves northeastward from Lake Huron, the trailing cold
front sweeps eastward across our region this evening through the wee
hours of Saturday morning. Behind the front, a high pressure ridge
builds from the Upper Midwest through Saturday. On Sunday, the ridge
begins to exit northeastward from our area as a low develops over
the southern Great Plains and a warm front begins to approach from
the south.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Portions of the severe thunderstorm watch have been dropped in
the west. Will pull counties as the storms move east.

Previous Discussion...

Cyclonic southwesterly to westerly flow aloft persists over our CWA
through Saturday. At the surface, a high pressure ridge exits
eastward as a cold front approaches. This front should sweep
eastward across our CWA from around nightfall this evening through
the first hour or two of Saturday morning. Scattered to numerous
showers and thunderstorms are expected along and ahead of the front.
Moderate instability and effective bulk shear, and moderate to
strong DCAPE will likely allow severe thunderstorms with damaging
wind gusts to affect northern OH, especially along and west of the I-
71 corridor. The preferred window for severe storms exists
through about 10 PM EDT this evening. Despite sizable MUCAPE
within the hail growth zone, rather high melting levels should
curb the severe hail threat. However, marginally- severe hail
the size of quarters is possible with any supercell that
develops. Given projected thermodynamics and kinematics (e.g.
mixed layer LCL heights and large surface-based effective SRH),
there remains a low chance of a tornado, especially in our I-75
corridor counties. Boundary layer stabilization via nocturnal
cooling will greatly reduce the threat of severe storms east of
I-71 this evening and overnight tonight.

Behind the cold front, a surface high pressure ridge builds from the
Upper Midwest. Any lingering rain showers behind the front should
end by daybreak. However, isolated to scattered lake effect rain
showers may stream southeastward from Lake Erie and affect the
snowbelt of northeast OH and northwest PA during the predawn hours
of Saturday morning as cold air deepens. Low temperatures should
reach the upper 30's to mid 40's. The surface high pressure ridge
continues building on Saturday. Lake effect stratocumuli should
stream southeastward and then southward from Lake Erie. Any lake
effect rain showers should end shortly after daybreak as a lowering
subsidence inversion and low-level dry air advection contribute to
decreasing lake-induced CAPE. It will be much colder with afternoon
highs reaching only the mid 40's to around 50 degrees.

The surface ridge persists Saturday night as a subtle shortwave
ridge builds from the west. Lake effect stratocumuli will stream
generally southward and then southwestward from Lake Erie as the
mean steering flow within the cloud layer veers from northerly to
northeasterly. Skies should trend mainly clear outside the lake
effect clouds. Lows should mainly reach the lower to mid 30's, but
lows in the upper 30's to near 40 degrees are expected along and
very near Lake Erie.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The weather pattern will shift starting Sunday afternoon as a
large upper level trough digs into the Rockies and low pressure
begins to develop in the southern Plains. Flow will veer to the
southwest throughout the day Sunday as a warm front begins to
approach the area from the south. Rain chances will increase
Sunday evening into Monday, with the best chance of widespread
rain Monday evening through the overnight hours as a frontal
boundary slowly moves to the south of the area. Precipitable
water values will be well above average for this time of year
and rain could be heavy at times, so the flood potential will
be monitored closely over the next couple of days.

Temperatures will generally be below average both Sunday and
Monday, with highs in the 50s each day. Lows will drop into the
40s Sunday night and the upper 30s to lower 40s on Monday
night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Rain chances decrease slightly late Tuesday through early
Thursday, although there will likely be lingering cloud cover.
Models diverge with the synoptic setup later in the week and the
weather pattern will depend on the evolution of low pressure in
the southern US and the future track/development of a tropical
disturbance that may move inland from the Gulf of Mexico and
track into the southern Ohio Valley towards the end of the week.
Decided to keep PoPs generic for now. Temperatures will remain
below average through the extended period, with highs in the
upper 40s to lower 50s and lows in the 30s to lower 40s.

&&

.AVIATION /00Z Saturday THROUGH Wednesday/...
A line of strong to severe thunderstorms continues to move east
across the area ahead of a cold front. Strong wind gusts have
been reported with this line and even some large hail. As the
cold front approaches, winds have been diminishing to around 10
knots but do increase after the line moves through the area.
Expecting winds between 15 and 25 knots after frontal passage
this evening. Ceilings will drop with the front to between 1500
and 700 feet across the area. Expecting some drizzle to knock
visibilities down to around 2 statute miles. Gradual improvement
expected to VFR from west to east late overnight into tomorrow
morning. Winds diminish tomorrow out of the north at 10 knots or
less.

Outlook...Non-VFR possible with periods of rain Sunday night
through Wednesday. Thunderstorms possible Sunday night and
Monday.

&&

.MARINE...
A strong cold front will push thunderstorms east across the lake
this evening. Some thunderstorms will be capable of producing
strong wind gusts. Winds will become northwesterly and increase
to 15 to 25 knots after the frontal passage and a Small Craft
Advisory is in effect this evening through Saturday afternoon.
Northerly winds will gradually decrease to 10 to 15 knots by
Saturday afternoon and will become easterly to northeasterly as
a warm front lifts north towards the lake Sunday afternoon.
Winds will be variable Monday through Wednesday and will
generally remain below 15 knots.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 5 PM EDT Saturday for LEZ142>149.

&&

SYNOPSIS...Jaszka
NEAR TERM...Jaszka
SHORT TERM...Maines
LONG TERM...Maines
AVIATION...Lombardy
MARINE...Maines
Hazardous weather outlook, Oct 23, 6:55 PM EDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
655 PM EDT Fri Oct 23 2020

LEZ144-145-164-165-OHZ009-010-019-027>030-036-037-242300-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-Erie-Lorain-
Huron-Wyandot-Crawford-Richland-Ashland-Marion-Morrow-
655 PM EDT Fri Oct 23 2020

...SEVERE THUNDERSTORM WATCH 501 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Lake Erie, north
central Ohio and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

LEZ061-142-143-146>149-162-163-166>169-OHZ003-006>008-011>014-017-
018-020>023-031>033-038-047-089-PAZ001>003-242300-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Cuyahoga-Lake-Geauga-Ashtabula Inland-Hancock-Seneca-
Medina-Summit-Portage-Trumbull-Wayne-Stark-Mahoning-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
655 PM EDT Fri Oct 23 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio,
northwest Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 23, 8:11 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Cleveland OH
811 PM EDT Fri Oct 23 2020

OHZ012>014-023-089-240100-
Geauga-Lake-Trumbull-Ashtabula Lakeshore-Ashtabula Inland-
811 PM EDT Fri Oct 23 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN TRUMBULL...
EASTERN GEAUGA...NORTHEASTERN LAKE AND ASHTABULA COUNTIES...

At 811 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Geneva-On-The-Lake to 6 miles north
of Middlefield to near Burton. Movement was east at 50 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Ashtabula, Conneaut, Geneva-On-The-Lake, Geneva, Madison, North
Kingsville, Middlefield, Kinsman, North Bloomfield, Orwell, Burton,
Andover, West Farmington, Huntsburg, Claridon, Austinburg, Montville,
Kingsville, Hartsgrove and Roaming Shores.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4146 8052 4139 8097 4137 8132 4156 8119
      4182 8109 4185 8103 4187 8090 4191 8080
      4192 8072 4198 8052
TIME...MOT...LOC 0011Z 259DEG 43KT 4188 8091 4155 8106 4143 8122

Jaszka
Local storm report, Oct 23, 8:15 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
815 PM EDT FRI OCT 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND DMG     1 SW HIGHLAND HEIGHTS   41.54N 81.49W
10/23/2020                   CUYAHOGA           OH   911 CALL CENTER

            TREE DOWN ON WIRES. TIME ESTIMATED FROM
            RADAR.

&&
Local storm report, Oct 23, 8:22 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
822 PM EDT FRI OCT 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     TSTM WND DMG     3 SSE CHESTERLAND       41.49N 81.32W
10/23/2020                   GEAUGA             OH   911 CALL CENTER

            TREE DOWN. TIME ESTIMATED FROM RADAR.

&&
Local storm report, Oct 23, 8:33 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
833 PM EDT FRI OCT 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TSTM WND DMG     3 ENE SOUTH RUSSELL     41.45N 81.27W
10/23/2020                   GEAUGA             OH   PUBLIC

            TREES AND WIRES DOWN. TIME ESTIMATED VIA
            RADAR.

&&

ANM
Special weather statement, Oct 23, 8:38 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Cleveland OH
838 PM EDT Fri Oct 23 2020

PAZ001>003-240200-
Northern Erie-Southern Erie-Crawford-
838 PM EDT Fri Oct 23 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ERIE AND CRAWFORD
COUNTIES...

At 838 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Conneaut to 9 miles southeast of
North Kingsville to near Orwell. Movement was northeast at 55 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Erie, Meadville, Corry, Edinboro, Titusville, North East, Union City,
Girard, Cambridge Springs, Waterford, Albion, Linesville, Wattsburg,
Adamsville, Pymatuning Central, Riceville, Harmonsburg, Guys Mills,
Pymatuning North and Atlantic.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4162 7982 4149 8000 4149 8052 4198 8052
      4204 8031 4212 8013 4213 8015 4214 8009
      4215 8011 4214 8014 4217 8012 4217 8008
      4215 8010 4215 8006 4227 7977 4201 7976
      4199 7961 4162 7961
TIME...MOT...LOC 0038Z 245DEG 48KT 4203 8060 4180 8058 4154 8075

Jaszka
Local storm report, Oct 23, 8:42 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
842 PM EDT FRI OCT 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     2 NNE TIFFIN            41.15N 83.15W
10/23/2020                   SENECA             OH   PUBLIC

            TREE DOWN ON POWERLINES. TIME ESTIMATED VIA
            RADAR.

&&

ANM

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 8:11 PM EDTSpecial Weather StatementCLEAshtabula, Geauga49 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.